Guidance needed to reduce acetaminophen-related medication errors in tots

Guidance needed to reduce acetaminophen-related medication errors in tots
Guidance needed to reduce acetaminophen-related medication errors in tots

LAS VEGAS — Children aged less than two years are most commonly involved in medication errors involving single-ingredient acetaminophen products reported to poison centers, even after a health-care provider supplied proper dosage information, according to a poster session presented at the National Association of Pediatric Nurse Practitioner 2015 meeting.

In 2011, manufacturers of single ingredient acetaminophen products made product and packaging changes to reduce the risk of medication errors, including switching to a single pediatric formulation (160 m/5 mL) and standardizing dosing devices. Despite these changes, there is still no dosing information available for children aged 2 years, noted Kate Reynolds, MPH, of the Denver Health and Hospital Authority, and colleagues.

The investigators evaluated the impact of packaging and product interventions and to analyze the contributing factors to medication errors involving single ingredient acetaminophen in pediatric patients aged two years or less that were reported to United States poison centers. The researchers conducted a multi-system surveillance project, including a survey with eligible participants.

Caregivers who reported a medication error in a patient aged less than 12 years were eligible to complete the survey. Exposures reported to poison centers between August 2013 to December 2013 were eligible. The data presented focused on contributing factors reported in children aged less than 2 years.

Among the children aged 2 years, the most common formula product reported was 160 mg/5 mL (85.5%), noted the researchers. The source of dosing information in children aged 2 years was most commonly a health-care provider (64.5%), but another 23.7% reported using the medication label to determine dosage. There is no dosing information available on pediatric liquid acetaminophen packages for patients aged under 2 years, noted the scientists.

Incorrect dosage was reported in In 90.8% of patients aged 2 years, according to the scientists. The most commonly reported contributing factors were misreading the label (18.8%), confusion regarding the units of measurement (17.4%), and incorrect dosing information received from a health-care provider (13.0%).

“Though the analysis presented here may only apply to exposures reported to U.S. poison centers, these findings do suggest that children aged 2 years are at greatest risk for medication errors involving single ingredient acetaminophen,” concluded the researchers.

“Further health-care provider messaging to caregivers of children aged 2 years regarding reading dosing instructions and how to measure doses with the appropriate units of measure may reduce the frequency of medication errors involving single ingredient acetaminophen.”

References

  1. Reynolds KM et al. #W-7. “Single Ingredient Acetaminophen Medication Errors in Children <2 Years of Age: Poison Center Survey Follow up of Contributing Factors.” Presented at: NAPNAP 2015. March 11-14, 2015; Las Vegas.
Loading links....
You must be a registered member of Clinical Advisor to post a comment.
close

Next Article in NAPNAP 2015 Meeting Coverage